DRUG-INDUCED HYPONATREMIA: NSAIDS, A NEGLECTED CAUSE THAT SHOULD BE CONSIDERED
S. Damanti, L. Pasina, D. Consonni, D. Azzolino, M. Cesari
J Frailty Aging 2019;8(4)222-223
Hyponatremia is the most common electrolyte disorder. It may have serious consequences in asyntomatic patients with a mild disease. Therefore, an evaluation of unsual causes is of paramount importance. Polypharmacy is highly prevalent in older people and many drugs can cause hyponatremia as a collateral effect. In our retrospective analysis of geriatric medical records dated 2015 we found that 39 out of the 273 hospitalized patients had hyponatremia. Polipharmacy was highly prevalent, especially in hyponatremic patients. Non-steroidal anti-inflammatory drugs, which are seldom considered as a cause of hyponatremia were instead found to be associated to an increased risk of the disorder (adjustedOR 3.61, 95% CI 1 – 12.99, p = 0.05). In-hospital mortality was higher in patients with moderate or severe hyponatremia at hospital admission. Our study underlines the importance of considering rare but potentially reversible causes of hyponatremia, which can lead to serious consequences.
S. Damanti ; L. Pasina ; D. Consonni ; D. Azzolino ; M. Cesari (2019): Drug-induced hyponatremia: NSAIDs, a neglected cause that should be considered. The Journal of Frailty and Aging (JFA). http://dx.doi.org/10.14283/jfa.2019.18